Alert archive / Colorado / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Apr 21, 2019, 3:07 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2019, 3:07 PM MDT (21:07 UTC)
- Expired
- Apr 21, 2019, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2074 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
886 WGUS53 KGLD 212107 FFWGLD COC063-220000- /O.NEW.KGLD.FF.W.0001.190421T2107Z-190422T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 307 PM MDT Sun Apr 21 2019 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Central Kit Carson County in east central Colorado... * Until 600 PM MDT. * At 306 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Stratton and Vona. This includes Interstate 70 in Colorado between mile markers 408 and 429. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3947 10247 3916 10240 3913 10277 3942 10289 $$ Lundquist
3 follow-up statements
602 WGUS73 KGLD 212211 FFSGLD Flash Flood Statement National Weather Service Goodland KS 411 PM MDT Sun Apr 21 2019 COC063-220000- /O.CON.KGLD.FF.W.0001.000000T0000Z-190422T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kit Carson CO- 411 PM MDT Sun Apr 21 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR CENTRAL KIT CARSON COUNTY... At 408 PM MDT, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain over the warned area. Up to three inches of rain have already fallen around Vona. Flash flooding is expected to begin shortly if not already occurring. Some locations that will experience flooding include... Stratton and Vona. This includes Interstate 70 in Colorado between mile markers 408 and 429. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3947 10247 3916 10240 3913 10277 3942 10289 $$ Lundquist
492 WGUS73 KGLD 212226 FFSGLD Flash Flood Statement National Weather Service Goodland KS 426 PM MDT Sun Apr 21 2019 COC063-220000- /O.CON.KGLD.FF.W.0001.000000T0000Z-190422T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kit Carson CO- 426 PM MDT Sun Apr 21 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR CENTRAL KIT CARSON COUNTY... At 425 PM MDT, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain over the warned area. Up to three inches of rain have already fallen near Vona. Flash flooding is expected to begin shortly if not already occurring. Some locations that will experience flooding include... Stratton and Vona. This includes Interstate 70 in Colorado between mile markers 408 and 429. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3947 10247 3916 10240 3913 10277 3942 10289 $$ Lundquist
391 WGUS73 KGLD 212353 FFSGLD Flash Flood Statement National Weather Service Goodland KS 553 PM MDT Sun Apr 21 2019 COC063-220001- /O.EXP.KGLD.FF.W.0001.000000T0000Z-190422T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kit Carson CO- 553 PM MDT Sun Apr 21 2019 ...THE FLASH FLOOD WARNING FOR CENTRAL KIT CARSON COUNTY WILL EXPIRE AT 600 PM MDT... The torrential rain has ended. Flooding is no longer expected to pose a threat. If you have observed flash flooding, please send your report to the National Weather Service in Goodland through social media. Please continue to heed any remaining road closures. LAT...LON 3947 10247 3916 10240 3913 10277 3942 10289 $$ Lundquist
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 1:55 PM MDT, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 21, 1:55 PM MDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Goodland KS 155 PM MDT Sun Apr 21 2019 .SHORT TERM...(This evening through Monday) Issued at 145 PM MDT Sun Apr 21 2019 Scattered to numerous thunderstorms will move out of northeast Colorado and across northwest Kansas/southwest Nebraska this evening as shortwave trough ejects across the area, exiting to the north by around 07z. Severe threat will be limited to about 04z, then wane as boundary layer cools. Primary hazard will be wind gusts of up to 60 mph with favorable DCAPE environment/relatively high bases, followed by a marginal threat of hail up to quarter sized, and finally a low end risk for locally heavy rainfall. Clouds will persist through the night with breezy north winds. Lows will range from the upper 30s in Colorado to the lower 50s in north central Kansas. Clouds will persist into Monday with perhaps some partial clearing late in northern areas. As a result, temperatures will be much cooler, with highs in the upper 50s to lower 60s. North winds will be gusty and strongest in the morning, then slowly diminish in the afternoon. .LONG TERM...(Tuesday through Sunday) Issued at 139 PM MDT Sun Apr 21 2019 While near term models show a decent amount of disagreement with how southern plains H5 trough evolves, consensus still appears that system will track well to the south of the area with only slim chances of light precipitation glancing the southern CWA. After system departs, medium range models in reasonable agreement that ridging will build over the area through the weekend. Differences emerge with the amplification and strength of the ridge, with the GFS being a bit more amplified than other available guidance. Regardless of preferred solution, seems like weather will be fairly quiet from Tuesday through Thursday as temperatures slowly warm, but surface flow does not look really favorable for any meaningful moisture return until Thursday Night and Friday as sfc high shifts east and strong southerly flow develops again. Should we get enough moisture/instability development shear profile with fast zonal flow would support some organized/severe storms, but details at this point remain very unclear. Main forecast changes to available guidance were to nudge temperatures to warmer end of distribution/ensemble data, although potential for mountain cirrus limiting insolation a bit concerning. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1121 AM MDT Sun Apr 21 2019 Main aviation concern will be thunderstorm chances this afternoon and tonight at both KGLD and KMCK. Expecting a line of storms to develop south of KGLD by mid afternoon which will progress northward during the late afternoon and evening hours. Gusty winds and small hail may accompany the storms at KGLD, but with later arrival time at KMCK do not expect storms to be as strong. Thunderstorm threat will end by 04z at KGLD and 07z at KMCK. During the overnight, models show MVFR ceilings moving into the area from the north and persisting through Monday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JRM AVIATION...024
Hazardous weather outlook, Apr 21, 3:30 AM MDT, 11 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 330 AM MDT Sun Apr 21 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 330 AM MDT Sun Apr 21 2019 /430 AM CDT Sun Apr 21 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Strong to severe thunderstorms are expected mainly along and north of highway 40 in the 3 PM MDT (4 PM CDT) to 11 PM MDT (midnight CDT) timeframe. Wind gusts to 65 mph, large hail and locally heavy rainfall will be the primary threats. The strong outflow winds will produce some blowing dust and reduced visibilities in spots. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed.
In the hours before
Special weather statement, Apr 21, 2:14 PM MDT, 53 minutes before
Special Weather Statement National Weather Service Goodland KS 214 PM MDT Sun Apr 21 2019 COZ092-KSZ027-212100- Cheyenne County CO-Wallace KS- 214 PM MDT Sun Apr 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND WESTERN WALLACE COUNTIES IN WEST CENTRAL KANSAS UNTIL 300 PM MDT... At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Weskan, or 12 miles east of Cheyenne Wells, moving east at 15 mph. Pea sized hail and wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Weskan and Arapahoe. LAT...LON 3882 10223 3898 10223 3904 10186 3877 10185 TIME...MOT...LOC 2013Z 268DEG 13KT 3889 10213 Vincent
Special weather statement, Apr 21, 2:19 PM MDT, 48 minutes before
Special Weather Statement National Weather Service Goodland KS 219 PM MDT Sun Apr 21 2019 COZ091-212100- Kit Carson County CO- 219 PM MDT Sun Apr 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL 300 PM MDT... At 219 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles southeast of Vona, or 4 miles southwest of Stratton, moving east at 25 mph. Pea to dime sized hail and wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Burlington, Stratton, Bethune and Vona. This includes the following highways... Interstate 70 in Colorado between mile markers 411 and 437. Highway 385 between mile markers 176 and 187. LAT...LON 3916 10277 3937 10278 3942 10228 3913 10227 TIME...MOT...LOC 2019Z 273DEG 20KT 3927 10268 Vincent
Special weather statement, Apr 21, 2:25 PM MDT, 42 minutes before
Special Weather Statement National Weather Service Goodland KS 225 PM MDT Sun Apr 21 2019 COZ091-092-KSZ013-027-212100- Kit Carson County CO-Cheyenne County CO-Wallace KS-Sherman KS- 225 PM MDT Sun Apr 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO... NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 300 PM MDT... At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles north of Cheyenne Wells, moving northeast at 25 mph. Dime size hail and wind gusts up to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Cheyenne and southeastern Kit Carson Counties in east central Colorado, northwestern Wallace County in west central Kansas and southwestern Sherman Counties in northwestern Kansas. This includes Highway 385 between mile markers 164 and 174. LAT...LON 3890 10226 3904 10239 3929 10203 3907 10183 TIME...MOT...LOC 2024Z 234DEG 24KT 3902 10225 Vincent
Special weather statement, Apr 21, 2:36 PM MDT, 31 minutes before
Special Weather Statement National Weather Service Goodland KS 236 PM MDT Sun Apr 21 2019 KSZ027-041-212115- Wallace KS-Greeley KS- 236 PM MDT Sun Apr 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALLACE AND NORTHERN GREELEY COUNTIES UNTIL 315 PM MDT... At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Weskan, or 16 miles southwest of Sharon Springs, moving east at 25 mph. Pea to dime sized hail and wind gusts up to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Wallace and northern Greeley Counties. LAT...LON 3864 10204 3884 10204 3890 10165 3861 10164 TIME...MOT...LOC 2035Z 267DEG 21KT 3875 10201 Vincent
Special weather statement, Apr 21, 2:54 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
254 PM MDT Sun Apr 21 2019
COZ091-212200-
Kit Carson County CO-
254 PM MDT Sun Apr 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 400 PM MDT...
At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Seibert. This storm was nearly stationary.
Additional thunderstorms were located along Interstate 70 between
Seibert and Bethune.
Pea to dime sized hail and wind gusts up to 50 mph will be possible
with these storms. Torrential rainfall can also be expected.
Locations impacted include...
Stratton, Flagler, Seibert and Vona.
This includes Interstate 70 in Colorado between mile markers 391 and
426.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring in association with these storms,
and may lead to localized flooding. Do not drive your vehicle
through flooded roadways.
&&
LAT...LON 3917 10315 3940 10315 3941 10249 3910 10248
3910 10316
TIME...MOT...LOC 2052Z 178DEG 1KT 3924 10291
VincentSpecial weather statement, Apr 21, 3:03 PM MDT, 4 minutes before
Special Weather Statement National Weather Service Goodland KS 303 PM MDT Sun Apr 21 2019 KSZ027-028-041-042-212200- Wichita KS-Wallace KS-Greeley KS-Logan KS- 303 PM MDT Sun Apr 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WICHITA...SOUTHEASTERN WALLACE...WESTERN LOGAN AND NORTHEASTERN GREELEY COUNTIES UNTIL 400 PM MDT/500 PM CDT/... At 302 PM MDT/402 PM CDT/, Doppler radar was tracking strong thunderstorms along a line extending from Sharon Springs to 11 miles north of Horace. Movement was east at 20 mph. Pea to dime sized hail and wind gusts up to 55 mph will be possible with these storms. Locations impacted include... Leoti, Sharon Springs, Winona, Wallace, Marienthal and Selkirk. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3908 10122 3844 10120 3850 10186 3898 10187 TIME...MOT...LOC 2102Z 266DEG 16KT 3890 10176 3864 10175 Vincent
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 1:58 PM MDT | Special Weather Statement | GLD | Kit Carson | 32 min |
| Apr 21, 2:19 PM MDT | Special Weather Statement | GLD | Kit Carson | 41 min |
| Apr 21, 2:54 PM MDT | Special Weather Statement | GLD | Kit Carson | 66 min |
| Apr 21, 3:09 PM MDT | Special Weather Statement | GLD | Kit Carson | 36 min |
| Apr 21, 3:37 PM MDT | Special Weather Statement | GLD | Kit Carson | 53 min |
| Apr 21, 3:57 PM MDT | Flash Flood Warning | GLD | Kit Carson | 3 hr |
| Apr 21, 4:05 PM MDT | Special Weather Statement | GLD | Kit Carson | 55 min |
| Apr 21, 4:23 PM MDT | Special Weather Statement | GLD | Cheyenne | 52 min |
| Apr 21, 4:54 PM MDT | Special Weather Statement | GLD | Yuma | 51 min |
Nearby
Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.